Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Susie S

Minocycline Caused Major Liver Damage

My 15 yr old healthly son has major liver damage (drug induced autoimmune hepatitis) and is now a patient at the liver transplant center due to taking minocycline for acne.  His dermatologist kept him on the minocylcline for 1 year without checking his blood.  If you are on any medication be sure to require periodic blood checks even if the Dr says it's not standard protocol.
 

Share this post


Link to post
Share on other sites
18 minutes ago, Susie S said:

My 15 yr old healthly son has major liver damage (drug induced autoimmune hepatitis) and is now a patient at the liver transplant center due to taking minocycline for acne.  His dermatologist kept him on the minocylcline for 1 year without checking his blood.  If you are on any medication be sure to require periodic blood checks even if the Dr says it's not standard protocol.
 


Sorry to hear this. One should check blood periodically on any medication you are right.

What you have described is extremely rare, very extremely, and happens more so in older patients.

People should be aware that even aspirine(Reye's syndrome) or ibuprofen over the counter, can trigger these reactions. 

I have been on mino long term, for many years, and I did do blood tests, more initially(also kidneys and liver). My liver is in extremely good shape. 

One the other hand, short term accutane my basic bloodwork was good but I crashed heavily and am recovering now. 

Share this post


Link to post
Share on other sites

 Liver damage is listed in the side effect of minocycline.  Unfortunately our liver Dr. sees a lot of teenagers with damage caused by minocycline.  He has practiced in NY as well as TN and currently has many teenage patients that were damaged by minocycline.    The Dr stated that he does not know why dermatologists continue to use minocycline as a treatment for acne when doxycline works well also and he has not had patients have issues with it.  I am posting this information so that other families can more carefully consider taking drugs that may do harm for issues like acne.  My family has been hurt deeply by this.  There has recently been a death of a teenage girl in West Memphis, AR from this same issue.

Share this post


Link to post
Share on other sites
13 hours ago, Susie S said:

 Liver damage is listed in the side effect of minocycline.  Unfortunately our liver Dr. sees a lot of teenagers with damage caused by minocycline.  He has practiced in NY as well as TN and currently has many teenage patients that were damaged by minocycline.    The Dr stated that he does not know why dermatologists continue to use minocycline as a treatment for acne when doxycline works well also and he has not had patients have issues with it.  I am posting this information so that other families can more carefully consider taking drugs that may do harm for issues like acne.  My family has been hurt deeply by this.  There has recently been a death of a teenage girl in West Memphis, AR from this same issue.



This issue is extremely rare- to very extreme. All tetracyclines, in fact almost any antibiotic, can cause liver damage. This is even on aspirine.

I have tried other antibiotics, this worked well, and tends to work in lower doses. I was able to maintain even on as low as 25mg. Some other antibiotics, you need to take 3x or more as much. Some even 5x as much. My brother also took it very long term, both our livers are in excellent shape.

What I will say is, on ANY antibiotic, long term you need to do some tests. I did keep doing blood tests(standard blood counts, liver and kidneys), and never had issues. 

If there is one thing I can add, STAY away from accutane, if you find anything else that works. Other treatmetns are like candy compared to this. 

Blood testing for drugs should be far more stringent, patients better informed, and docs more vigilant. Blood tests are simple to do, and not expensive. I would also check eyes for signs of brain pressure(optical disc swelling).  Edited by fiksi

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×